MAUDE Adverse Event Report: COOK ENDOSCOPY ROADRUNNER WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK ENDOSCOPY ROADRUNNER WIRE GUIDE; OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number RR-18-480
Medical Device Problem Codes Fracture (1260); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: (b)(4) 22g shark core fna/fnb needle.Conclusions: operational context caused or contributed to event.Investigation evaluation: our evaluation of the first returned product said to be involved confirmed the report.The distal soldered tip is missing and the coil spring has unraveled up to the proximal solder joint.We are unable to determine how much of the device is missing.The missing tip was not provided with the return.The wire guide has a few rough surfaces throughout, but no other anomalies.Our evaluation of the second returned product said to be involved confirmed the report.The distal soldered tip is missing and the coil spring has partially unraveled toward the proximal solder joint.We are unable to determine how much of the device is missing.The missing tip was not provided with the return.The wire guide has a few rough surfaces throughout, but no other anomalies.The devices will be returned to the supplier for a full evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use state the following as the intended use for this device: "this device is used to assist in cannulation of the biliary and pancreatic ducts and to aid in bridging difficult strictures during ercp." the instructions for use state the following for contraindications: "contraindications include those specific to ercp." the instructions for use state, "do not use this device for any other purpose other than stated intended use." the report indicates that the wire guide was used with an endoscopic ultrasound (eus) device.The instructions for use provide the following precaution: "use of this wire guide with metal tip ercp devices may result in damage to the external coating and/or tip of the wire guide." the report indicates that the wire guide was used with a metal tip device.Prior to distribution, all roadrunner wire guides are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a rendezvous procedure in the stomach, the physician used a cook roadrunner wire guide.The wire guide shredded after being pulled through a (b)(4) 22g shark core fna/fnb needle, which is not indicated to be used with a wire guide in this manner [off label use].The tip was missing.There was no harm to the patient, however the tip of the wire guide remained in the patient's stomach.The device was received for evaluation on 08/25/2016.Two (2) devices were received with the same malfunction (both tips detached).The following clarification on the second device was received from the sales representative: "this wire was used in the exact same case with the exact same results." the following information on the retrieval of the detached wire guide tips was received 08/29/2016 via the sales representative: "the tips were allowed to pass naturally through the patient".
 
Additional Manufacturer Narrative
Concomitant product: covidien 22g shark core fna/fnb needle.Conclusions - operational context caused or contributed to event.Investigation evaluation: our evaluation of the first returned product said to be involved confirmed the report.The distal soldered tip is missing and the coil spring has unraveled up to the proximal solder joint.We are unable to determine how much of the device is missing.The missing tip was not provided with the return.The wire guide has a few rough surfaces throughout, but no other anomalies.Our evaluation of the second returned product said to be involved confirmed the report.The distal soldered tip is missing and the coil spring has partially unraveled toward the proximal solder joint.We are unable to determine how much of the device is missing.The missing tip was not provided with the return.The wire guide has a few rough surfaces throughout, but no other anomalies.The devices were returned to the supplier for a full evaluation.The supplier provided the following information: "device failure analysis: two cook roadrunner wire guides were received in the laboratory.The wire guides were examined on 18 october 2016.Wire guides are labeled 1 of 2 and 2 of 2.Wire guide 1 has an outer diameter of.1791 inches.It is 477.4 cm in length.The coil has elongated at the distal end with mandril exposure.The elongated coil is 10.2 cm in length from where it has detached from the distal tip to where it makes contact with the mandril.The mandril is exposed (not surrounded in coil) 2.3 cm from the distal end.Wire guide 2 has an outer diameter of.1778 inches.It is 477.2 cm in length.The coil has elongated at the distal end with mandril exposure.The elongated coil is 22.0 cm in length from where it has detached from the distal tip to where it makes contact with the mandril.The mandril is exposed (not surrounded in coil) 2.2 cm from the distal end." the device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use state the following as the intended use for this device: "this device is used to assist in cannulation of the biliary and pancreatic ducts and to aid in bridging difficult strictures during ercp." the instructions for use state the following for contraindications: "contraindications include those specific to ercp." the instructions for use state, "do not use this device for any other purpose other than stated intended use." the report indicates that the wire guide was used with an endoscopic ultrasound (eus) device.The instructions for use provide the following precaution: "use of this wire guide with metal tip ercp devices may result in damage to the external coating and/or tip of the wire guide." the report indicates that the wire guide was used with a metal tip device.Prior to distribution, all roadrunner wire guides are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a rendezvous procedure in the stomach, the physician used a cook roadrunner wire guide.The wire guide shredded after being pulled through a covidien 22g shark core fna/fnb needle, which is not indicated to be used with a wire guide in this manner [off label use].The tip was missing.There was no harm to the patient, however the tip of the wire guide remained in the patient's stomach.The device was received for evaluation on 08/25/2016.Two (2) devices were received with the same malfunction (both tips detached).The following clarification on the second device was received from the sales representative: "this wire was used in the exact same case with the exact same results." the following information on the retrieval of the detached wire guide tips was received 08/29/2016 via the sales representative: "the tips were allowed to pass naturally through the patient".On 10/12/2016, we received a medwatch mw5065042 via the fda that stated the following: "patient was undergoing an endoscopic retrograde cholangiopancreatography (ercp).Physician attempted main pancreatic cannulation but was unsuccessful.He then attempted an endoscopic ultrasonography (eus) guided ercp, but the wire could not be advanced into duodenal lumen.It was noted after the procedure that the soft tips of the two (2) cook 0.018 wire guides utilized during the procedure were missing.One of the tips was found in the scope during cleaning.The other tip was unable to be found.The physician 'thinks' he saw it in the stomach.He did not feel that it would do any harm to the patient.".

Brand Name
ROADRUNNER WIRE GUIDE
Common Device Name
OCY, ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5939691
Report Number1037905-2016-00344
Device Sequence Number16291750
Product Code OCY
UDI-Device Identifier00827002224193
UDI-Public(01)00827002224193(17)190519(10)W3723228
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K910497
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/12/2016
Report Date (Section F) 08/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRR-18-480
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date08/12/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/09/2016
Supplement Report FDA Received Date11/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE
Date Report Sent to FDA08/25/2016